Open Access
Translator Disclaimer
2015 Bayesian modelling of skewness and kurtosis with Two-Piece Scale and shape distributions
F. J. Rubio, M. F. J. Steel
Electron. J. Statist. 9(2): 1884-1912 (2015). DOI: 10.1214/15-EJS1060

Abstract

We formalise and generalise the definition of the family of univariate double two–piece distributions, obtained by using a density–based transformation of unimodal symmetric continuous distributions with a shape parameter. The resulting distributions contain five interpretable parameters that control the mode, as well as the scale and shape in each direction. Four-parameter subfamilies of this class of distributions that capture different types of asymmetry are discussed. We propose interpretable scale and location-invariant benchmark priors and derive conditions for the propriety of the corresponding posterior distribution. The prior structures used allow for meaningful comparisons through Bayes factors within flexible families of distributions. These distributions are applied to data from finance, internet traffic and medicine, comparing them with appropriate competitors.

Citation

Download Citation

F. J. Rubio. M. F. J. Steel. "Bayesian modelling of skewness and kurtosis with Two-Piece Scale and shape distributions." Electron. J. Statist. 9 (2) 1884 - 1912, 2015. https://doi.org/10.1214/15-EJS1060

Information

Received: 1 January 2015; Published: 2015
First available in Project Euclid: 27 August 2015

zbMATH: 1331.62090
MathSciNet: MR3391123
Digital Object Identifier: 10.1214/15-EJS1060

Subjects:
Primary: 62E99 , 62F15

Keywords: model comparison , posterior existence , prior elicitation , scale mixtures of normals , unimodal continuous distributions

Rights: Copyright © 2015 The Institute of Mathematical Statistics and the Bernoulli Society

JOURNAL ARTICLE
29 PAGES


SHARE
Vol.9 • No. 2 • 2015
Back to Top